After my recent rash flare, the dermatologist prescribed two things. The first ointment, mometasone furoate, is a medium strength topical steroid. I was instructed to ONLY use this for 1-2 weeks at absolute MAX since usually it is not used on the face. Then I was instructed to switch over to the other ointment once the initial rash had cleared up.
This second ointment is called Protopic.
Protopic (tacrolimus) is not a steroid, but instead modulates the immune system so it doesn’t react to the things that are causing the rash or eczema. It comes in either 0.03% or 0.1% concentration. You can read more about all the science-y stuff online, but in short, it’s been used quite successfully and without the side effects of steroids, like thinning the skin or becoming dependent on them.
I’ve used Protopic before a few years ago, but I kind of forgot about it until I was prescribed it again this most recent time. My memory is murky, but as I recall the last time, it worked very well. However, I forgot about the ONE, GLARING, side effect of Protopic. Reading the literature that comes with the package, this is the most prominent side effect experienced by people who use this medication.
Protopic, at least for the few initial times it is applied, causes a burning/itching/tingling/warming sensation. It’s nothing too crazy, and it doesn’t happen initially, but it is very unsettling if you aren’t expecting it. One, you may start thinking you’re allergic to Protopic (which you probably aren’t). Two, you will want to start scratching the very sites that you’re trying to heal.
Also, even if you put it on, and then get past the slight burning sensation, anything warm on the area seems to “activate” the burning all over again (like if you have warm air on the area, or if you are rubbing other creams on it).
This (for me at least) starts causing a sort of paranoia. If my face feels burning and uncomfortable, I immediately conclude that it MUST have some kind of nasty rash flaring up all over again. This then causes an obsession with looking in mirrors, just to be sure that my face is looking okay. I spent most of the last two months with crappy-looking skin thanks to my rashes and flares, so I am still not used to seeing skin that looks closer to normal.
Eventually though, after a few applications, the skin ‘gets used to’ Protopic, and the sensations die down. This is how I will get through the first few applications and deal with the unpleasant feeling on my skin:
- I mentally prepare myself for the fact that this might burn and itch. I mentally steel myself NOT to itch or rub the area further and to practice self-control!
- Or, I mentally permit myself to itch ONE small area. This is always an area that no one will see, like my stomach, hip, or legs. I tell myself that if the burning is too much and I MUST itch, I can itch this area ONLY. (And actually, the Protopic works well enough where I usually don’t do any apparent damage by itching).
- I mix the Protopic with an equal amount of Vaseline, then put it on. (A dermatologist recommended this to me after I complained about the burning sensation). This helps to ‘temper’ the medication and lessen the sensation. You can then gradually work up to the full amount of Protopic with no Vaseline. If the burning is really bad, maybe you use 3 parts Vaseline to 1 part Protopic and then slowly increase.
- I avoid any hot sensations right after putting on the Protopic. No hot air like blow dryers or heaters, no hot beverages, etc if you’ve put it on your face. The area under my nose flares up sometimes, and it drove me absolutely crazy to have the warm air from my own nostrils blowing on it and making it feel uncomfortably warm.
- COLD sensations can help! For example, this weekend after putting the Protopic on a few parts of my face, I was feeling the burn a few hours later. Going outside in the winter weather for a run really helped, as it cooled off my face and took my mind off the sensations.
Overall though, I know this is a good non-steroidal medication, and I am going to stick through the side effects and continue using it as needed.
Has anyone else out there used Protopic? What were your experiences with it, and did you also feel the “burning” side effect? Do you feel that it was helpful for your eczema?